Danger in the Medicine Cabinet
You’ve seen your parents go here to grab bottles to treat every little symptom, from nagging headaches to crazy colds. But what you don’t know about these drugs could hurt you.
Anything you can buy at the drugstore or supermarket should be risk-free, right?
Not necessarily. Every year, 10,000 kids and teens end up in the emergency room with scary symptoms like severe stomach pain or seizures, just from taking over-the-counter medicines (OTCs)—the kind you can buy without a prescription, like Tylenol or cough syrup—incorrectly. “Even medicines that are relatively safe can get you into trouble if you don’t ask the right questions and pay attention to how much you’re taking,” says Dr. Eric Smiltneek, a family physician in Wisconsin.
That’s why we worked with doctors and pharmacists to uncover the surprising truths every teen needs to know about those innocent-looking bottles in the medicine chest—plus the advice you need to keep yourself safe.
Shocking Truth No. 1: Popping "a few extra pills" can lead to an overdose.
Here’s what often happens: “You think, ‘I have a headache. I’ll take two of these,’” Smiltneek says. “It helps a little, but an hour later, you’re still hurting. That’s when you think, ‘Maybe I’ll take some more.’” Next thing you know, you’re doubled over in pain—or headed to the ER.
Why? For many teens using OTC medicines, there’s a fine line between a dose that’s effective and one that’s dangerous—and it’s easy to get tripped up. Many accidental overdoses occur, experts say, because dosage information for some OTC drugs is far too broad.
For instance, the directions on many medicines lump teens in with adults—and there’s a big difference between how much ibuprofen or cough syrup a 13-year-old girl who weighs 80 pounds needs vs. how much a 250-pound man needs. That’s why an extra dose can have scary consequences, like kidney damage or breathing problems.
Stay Safe: Always follow the directions on the label, taking the lowest dose for your age, and when in doubt, ask a parent to call a pharmacist for advice. And if your symptoms don’t subside with that dose? Don’t take more! See a physician to figure out an alternate treatment.
Shocking Truth No. 2: Too much ibuprofen can cause kidney damage.
“We see this a lot,” says Dr. Lisa Kessler Tuchman, who works at Children’s National Health System in Washington, D.C. “A student athlete takes ibuprofen for weeks to treat a nagging injury—and ends up with kidney damage.”
To truly understand this risk, it helps to know how your kidneys work. These vital organs are essentially your body’s filter system, removing toxins like waste and salt from your blood. But being dehydrated (from physical activity or not drinking enough water) or taking too much medicine—or even worse, both—can prevent this filtration system from working properly, eventually causing the kidneys to panic and shut down.
Similarly, acetaminophen—the active ingredient in Tylenol—can overwhelm another major organ: your liver, whose job it is to metabolize (i.e., break down) medicine. Believe it or not, just two additional extra-strength pills per day, over just a few days, is enough to trigger a buildup of toxins big enough to cause serious liver damage.
Stay Safe: Stick to the lowest dose of OTC pain relievers, and never use them for more than four days at a time without consulting your doctor. Drink a lot of water when you’re sick and/or taking medicines too—it’s crucial for keeping your organs functioning properly.
Shocking Truth No. 3: You may be doubling up on meds or taking dangerous combos.
Let’s say you come home from school feeling sick and take a shot of cold medicine, plus some Tylenol for your headache. Unknowingly, you may be giving yourself a double dose of acetaminophen, an active ingredient in both combination cold medicines (like DayQuil) and Tylenol—and risking the type of liver damage described in No. 2.
Another common issue: taking medicines that interact with one another, meaning that the combo changes what both drugs do in your body. The same is true for supplements—things like vitamins that you take to try to be healthier. These aren’t regulated by the Food and Drug Administration the way prescription and OTC drugs are, so you might not think twice about your daily vitamin C pill, for example. But bad combos of supplements and OTC meds can mess with your system.
Stay Safe: To avoid these scary interactions, always tell your doctor every single thing you’re taking—including health supplements and over-the-counter drugs. It’s an absolute must. He or she can then watch out for any dangerous combos and make sure the amount you’re taking is the amount that’s safe for you.